I've been on Lorazepam and Codeine for just over a year. About 4 months ago my doctor put me on half/half Methodone & Codeine, when I complained about codeine's strength. Then I dropped the codeine. After about a month, because of side effects, I tried to go back to Codeine, but had problems sleeping, So, For the last 2 months I've been on about 30 mg. Methodone, and about 10 mg. lorazepam daily. I know I'm going to be tapering of the lorazepam for quite a while, and I don't want to be on Methodone during that entire time. How do I best switch from my present 15mg Methadone per day, to 90 mg codeine per day (realizing that I'm presently at about 6 mg lorazepam)?
So you want to switch back to Codeine from Methadone? It's none of my business, but I hope you're taking it for pain and not for a buzz. Anyway, you can't just switch from methadone to codeine overnight. As u probably know, methadone is an opiate agonist/antagonist, which means it works like morphine or hydrocodone in the sense that it relieves pain and causes euphoria. It also blocks any opiates that you might take. So, you would have to go a few days (3 or 4) without methadone before you would feel the effects of the codeine. About that third day, you should be in withdrawal, but there might still be some methadone in your system occupying your opiate receptors.
The best thing to do is ask your doc what you just asked in your post.
Yes I did,talk to my doc but these Thai doctors not too good - I wasn't doing that much Methodone. But the equivalent amount of Codeine (according to the doc) was astounding. 15mg Methodone = something like 225mg Codeine - so I forgot that one entirely as I've never done close to that much Codeine. So I replaced 1 methadone each day with 2 15 mg codeine, then got to 6 15mg codeine, just a few days. The other day I got a nervous attack (like a low-grade) panic attack or like drinking WAY too much coffee - not that bad. So I just did enough benzos and methadone to feel it, Still, I think I gotta watch it as I could "feel it" the next day. If I do everything right, I don't feel anything, it just takes the nervousness away, and the pain away, but no 'high'
Now what you said about the methadone blocking the codeine - I will be frank, I didn't know they were basically from opposite families. So when I was substituting 1 for the other, I probably wasn't doing any good to anything. Just canceling. But, at least I think I'm over the methadone. I'm going to try to stay at the levels of codeine and benzos that I'm at now for a week before I start to taper the benzos using valium as a substitute for lorazepam.
Next day, I was back on the same schedule as the day before. I read the lady that's the expert on benzo tapering, and it seemed like if you have to back up, it's acceptable, but you don't have to think you failed - remember the direction.
I'm going to see a D.O. friend of mine in a couple weeks - among his many fields of expertise is helping people taper off benzos a bit faster by giving them the proper nutrients to change the brain chemistry around and deal with the GABA receptors and all that. But faster, does not mean fast - he cautioned me already on that one.
But as I go through tapering benzos, I just wanted to do it with codeine, not methadone, because I'm much more familiar with codeine, which gives me hardly any side effects, and should be a pretty quick taper, when the time comes for that. Methadone gives me one disconcerting side effect, I call it the Sieg Heil! Every once in a while (especially when my body's getting ready for sleep) I get these extreme twitches, My legs, usually. But once it was my arm doing a Seig Heil! No kidding. That's when I made the decision to get off Methadone, and start addressing the reasons for the pain, rather than cover it up.
Don't you hate it when you write a long response and it disappears? I feel that this is too important so I will write it again. You want to detox two of the hardest drugs to detox at once. First of all this first hand info as I have detoxed off from Methadone and Klonopin, which is a benzo. I decided the klonopin w/o consent of doc and THREE months later I was sick as a dog and in his office. You see, benzos have an extremely long half life. This means they stay in your system for a very long time after you stop. I would seriously suggest one at a time. I was taking a hefty dose of Ocycontin when I went off Methadone and was still majorly sick for months and I mean four months and was not right for several more. You need to get professional help and taper off these drugs. Taper means to reduce you dosage slowly and not go cold turkey. You need to make up your mind right now that this will take time. Am I preaching? If so I apologize but, I want to keep you from getting seriously sick and the other bad things that can happen. Not many Doc's are experts in methadone unless they specialize in it but, clinic doctors are and they can get you were you want to go without a lot of pain. It seems a little unusual that one would go from Codeine to Methadone but, for whatever reasons your making this change do it safe and not by your self please.Good luck.
I just read your second post and Methadone does not stop the effects of other drugs. I do not care what anyone says. I was perscribed vicodin as a BT pain and you also can get high from Methadone. I know what the literature says but, I had a client who was a user of Methadone and got so high on it she crash her car and became a paraplegic. I learned a lot from her while working for her.
Hey you are right, Methadone does NOT have an opiate blocker in it like Suboxone does! My Dr prescribes me Methadone and Percocet ten's for the BT pain! Yes I can get high on both if i take more than my usual dose! I hate it when I get that euphoric feeling though! I am trying to get off methadone I have been on it for 9 years now and desperately want off, but can't seem to do it, I am trying to taper down 10% of my dose every 2weeks that is the recommended amount to taper down, but it's hard I am now only on 50mg a DAY I USED TO TAKE ANYWHERE FROM 80MG TO 120 sorry didn't mean to caps that! so I'm doing better on my dosage but methadone also made me gain 120 lbs in a 2 year time period! I have lost all but 50 lbs of it now with the Hcg diet but yeah! methadone was a life saver for my pain in t he beginning but now, i still hurt every day (Chronic back pain) and I want off this evil drug that makes your teeth fall out and ruins all your nerves! Good luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.